There's no cure for polymorphic light eruption, but using sunscreens and careful avoidance of the sun will help you manage the rash.
Avoid the sun, particularly between 11am and 3pm when the sun's rays are at their strongest, and wear protective clothing when outdoors (unless you're hardening your skin).
Introduce your skin to sunlight gradually in the spring.
You may be prescribed sunscreens to help prevent the rash developing.
Use a sunscreen that is SPF 30 or above with a good UVA rating. Apply sunscreen thickly and evenly reapplying often.
Steroid creams and ointments
Your GP can prescribe corticosteroid (steroid) cream or ointment that's only applied when the rash appears.
You should apply it sparingly, as often as your GP advises, and never when there's no rash.
Desensitisation or UV treatment
It's sometimes possible to increase the resistance of your skin to the sun.
This involves visiting a hospital dermatology department 3 times a week for 4 to 6 weeks in the spring.
Your skin is gradually exposed to a little more UV light every visit to try to build up your skin's resistance.
The effects of desensitisation are lost in the winter, so you'll have to build up your resistance again in the spring.
Hardening or toughening
You may be able to increase the resistance of your skin at home.
This is known as "hardening" and involves going outside for short periods in the spring to build up your resistance.
You might find the time is as short as a few minutes at first, but you may be able to gradually build up to longer times.
You'll have to be careful not to overdo it but, as you begin to understand more about how much light triggers your rash, you'll be able to judge how long to stay out.
Like desensitisation, the effects of hardening are lost in the winter, so you'll have to build up your resistance again in the spring.
People with polymorphic light eruption are at greater risk of vitamin D deficiency, as a certain amount of sun exposure is needed to make your own vitamin D.
Your GP will advise whether you need treatment with vitamin D supplements.